Minnesota, 2003

Hail in Minnesota, June 28, 2003

June 28, 2003 · NWS MPX · 4 events in 3 counties and zones

3 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 2:30 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SAT JUN 28 2003

SCT THUNDERSTORMS ALONG LINGERING THETA E AXIS OVER CENTRAL MN
FUELING A FEW THUNDERSTORMS. THIS AREA ALSO IN SOME STRONGER DEEP
LAYER SHEAR ACCORDING TO LAPS. WILL KEEP SAME SCENARIO THIS EVENING
WITH SCAT THUNDERSTORMS EAST CENTRAL MN INTO WI...AND MENTION SOME
SMALL HAIL. BEST 850 MB THETA E ADVECTION UP IN N MN PER ETA THIS
EVENING..WHERE MORE WIDESPREAD ACTIVITY SHOULD BE. OTHERWISE STORMS
SHOULD WEAKEN AFTER SUNSET...WITH CLEARING.

SHOULD THEN BE A FEW QUIET DAYS AS UPPER RIDGE BUILDS IN. GRADUAL
WARMING BUT MOST OF THE STRONG WARM ADVECTION IS AIMED TO THE WEST
AND NORTH OF US. WILL ELECT TO KEEP DRY WEATHER THROUGH WEDNESDAY
..AS WARMING ALOFT PUSHES IN. WILL BE HARD TO TIME FRONT MOVING
THROUGH PRIOR TO THE 4TH. IT IS POSSIBLE THAT FRONT MAY MOVE THROUGH
ON THE 4TH BUT WILL KEEP THUNDER IN FROM WED NIGHT THROUGH SATURDAY.
SHOULD BE GOOD CHANCE FOR A FEW LOW 90S IN SOUTHWEST..AND MAYBE
SOUTH ON WED AND THURSDAY.

.MSP...NONE.

JPR
Hazardous weather outlook, Jun 28, 4:34 AM CST, 9 hours 59 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-291034-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD POOL OF AIR ALOFT WILL MOVE OVER MINNESOTA THIS
AFTERNOON...AS A SURFACE TROUGH LINGERS OVER THE EASTERN HALF OF
THE STATE. PERIODS OF SUNSHINE THIS MORNING AND EARLY AFTERNOON WILL
HEAT THE LOWER LEVELS OF THE ATMOSPHERE...AND COMBINED WITH THE
VERY COLD AIR ALOFT...WILL CREATE INCREASED INSTABILITY AND
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE SHOWERS AND
STORMS SHOULD CONCENTRATE IN VICINITY OF THE TROUGH OVER EASTERN
MINNESOTA AND WESTERN WISCONSIN...BUT JUST ABOUT ANY LOCATION COULD
SEE STORMS. ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON WILL HAVE
THE POTENTIAL FOR SMALL HAIL...WHILE STRONGER STORMS COULD PRODUCE
LARGE HAIL WITH THE COLD AIR ALOFT. THE BEST CHANCES FOR THESE STORMS
WILL BE BETWEEN 1 PM AND 6 PM...AND EAST AND NORTH OF A LINE FROM
MORRIS TO REDWOOD FALLS TO ST. JAMES. THE STORMS WILL WEAKEN RAPIDLY
AS SUNSET APPROACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER MUCH OF
CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

BINAU

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Benton

When
June 28, 2:33 PM CST
Where
Benton County, 6 mi W of Foley
Measured
0.75 in hail
Crop damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
45.667, -94.050

Crop losses estimated by Extension Office and ASCS Office.

Hail, Wright

When
June 28, 7:17 PM CST
Where
Wright County, 8 mi W of Monticello
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.300, -93.983

Hail, Hennepin

When
June 28, 7:58 PM CST
Where
Hennepin County, Greenfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.133, -93.633

Funnel Cloud, Hennepin

When
June 28, 7:58 PM CST
Where
Hennepin County, Corcoran
Reported by
STORM CHASER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363498, 5363499, 5363584, 5363585.